Systemic drugs in the etiology of recurrent aphthous stomatitis


Küçük Ö. S.

TURKDERM-TURKISH ARCHIVES OF DERMATOLOGY AND VENEROLOGY, cilt.40, ss.60-62, 2006 (Diğer Kurumların Hakemli Dergileri)

  • Cilt numarası: 40
  • Basım Tarihi: 2006
  • Dergi Adı: TURKDERM-TURKISH ARCHIVES OF DERMATOLOGY AND VENEROLOGY
  • Sayfa Sayısı: ss.60-62

Özet

Abstract

Background and Design: Recurrent aphthous stomatitis (RAS) is a chronic inflammatory disease of the oral mucosa that is characterized with painful recurrent ulcers. Although it is relatively common and well-defined the etiology and pathogenesis is unknown. The etiology of RAS is multifactorial. Aphthous ulcers resulting after systemic drug use have been published recently.

Materials and Methods: This study is designed for searching the probable role of systemic drug use in the etiology of RAS. Eighty patients with RAS who applied to our clinic and eighty healthy persons were studied. Clinical features were determined and medications taken were questioned.

Results: Our study showed an association between non-steroidal antiinflammatory drugs (p<0,01), analgesics (p<0,01), myorelactans (p<0,01), antibiotics (p<0,05) use and RAS.

Conclusion: Previous case reports, a case control study and our study suggest a real link between non-steroidal antiinflammatory drugs and aphthous ulcers. Our study did not confirm a role of beta-blockers. The reason of this result may be the limited number of patients who were using these drugs.. All these data could be beneficial for treatment of patients with RAS, as healing may occur when the responsible drugs are discontinued.